All people living with diabetes are at risk of developing hypoglycaemia.

Hypoglycaemia: “hypo” means low; gly = glucose; aemia = blood: therefore hypoglycaemia means LOW BLOOD GLUCOSE levels.  A blood glucose levels less than 4.0mmol/l are considered to be hypoglycaemia.

The causes of hypoglycaemia are:

  • Taking too much medication especially too much insulin
  • Not eating / missing a meal
  • Unplanned exercise or too strenuous exercise
  • Drinking alcohol, especially without eating
  • Vomiting

Symptoms will normally appear when blood glucose (sugar) levels are less than 4.0mmol/l. The brain needs glucose (sugar) to function, so if your blood glucose level drops too much then this will affect your ability to function normally. If left untreated it can lead to a coma.

The early warning signs or symptoms of hypoglycaemia are:

Shaking

Sweating

Trembling

Pounding heart /racing pulse

Dizziness

Feeling hungry

Headache

Irritability

Feeling anxious

Pale skin

 

 

This is known as mild to moderate hypoglycaemia.

Should you feel any of these symptoms you should immediately test your blood sugar levels and treat as outlined below. (Take action even if you are unable to test your blood sugar levels).

Treating mild to moderate hypoglycaemia

  1. Immediately take about 20gms of glucose /sugar. There are fast acting glucose tablets available called Dex4, you can get these at your local pharmacy. Taking 4 of these tablets is equal to 20gms of glucose. You can also eat about 3-5 Super-C sweets.
  2. Drink a sugary drink like ½ Coke, or ½ glass fruit juice, or a 100ml Lucozade
  3. Try and avoid chocolates and foods with a high fat content as this delays the absorption of the sugar.
  4. Test your blood sugar level after 15-20 minutes, if it is still low and you still have symptoms treat as above, and re-test in 15-20 minutes.
  5. If your next meal is quite soon – eat your meal, if not then eat a snack like a slice of bread with cheese / peanut butter, fruit or milk. Check your blood glucose again in an hour.
  6. Do not attempt to drive your car if you are still feeling hypo, and do not do any exercise until a proper meal has been eaten.

Remember the best way to prevent hypoglycaemia is to be aware of what causes hypoglycaemia.

Later and more severe symptoms of hypoglycaemia include:

Weakness

Clumsiness

Slurred speech, difficulty speaking

Blurred or double vision

Confusion

Convulsions or seizures

Unconsciousness

 

 

 

Often at this stage, you will not be able to treat yourself and a family member or friend may have to assist you. If left untreated this can lead to a coma.

Speak to your doctor about a Glucagon Hypokit.  This is an emergency kit that you can keep with you at all times that a family member or friend can use to assist you when you are experiencing severe symptoms.